Virginia, 2011

Tropical Storm in Virginia, August 27, 2011

August 27, 2011 · NWS RNK · 7 events in 7 counties and zones

The center of Irene made landfall along the Virginia coast but strong winds extended well west into the Piedmont generating gusts to at least 40 mph and bringing down some trees and large tree branches. Lynchburg ASOS (KLYH) had a peak wind gust of 39 mph around noon and Danville ASOS (KDAN) measured a peak gust of 44 mph also around 12 pm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The center of Irene made landfall along the Virginia coast but strong winds extended well west into the Piedmont generating gusts to at least 40 mph and bringing down some trees and large tree branches. Lynchburg ASOS (KLYH) had a peak wind gust of 39 mph around noon and Danville ASOS (KDAN) measured a peak gust of 44 mph also around 12 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 6:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 27, 6:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL MOVE ACROSS THE NORTH CAROLINA AND MID
ATLANTIC COAST TODAY AND TONIGHT THEN INTO NEW ENGLAND ON SUNDAY.
BEHIND THE STORM A WEAK COLD FRONT WILL EXTEND FROM VIRGINIA TO
THE GULF COAST AND HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 430 AM EDT SATURDAY...

NORTHWEST EDGE OF PRECIPITATION FROM HURRICANE IRENE WAS JUST
REACHING THE EXTREME SOUTHEAST COUNTY WARNING AREA AT 400AM/08Z.
HAVE FOLLOWED HPC GUIDANCE BRINGING THE MORE WIDESPREAD
PRECIPITATION FARTHER WEST INTO THE FORECAST AREA. EXPECT A
MAJORITY OF THE RAINFALL BEFORE MIDNIGHT TONIGHT. BASED ON THE
WINDS FORECAST BE THE NATIONAL HURRICANE CENTER AROUND IRENE AND
THE LOCATION OF THE 50 KNOT WINDS AT 850 MB WINDS FROM THE 00Z
GUIDANCE WILL ISSUE A WIND ADVISORY THROUGH THIS EVENING FOR THE
EASTERN COUNTY WARNING AREA. THE STRONGEST WINDS WILL BE EAST OF
LYNCHBURG AND DANVILLE BUT HIGHER ELEVATIONS OF THE BLUE RIDGE
NORTH OF ROANOKE MAY ALSO HAVE SOME STRONG GUSTS.

LITTLE CHANGE NEEDED TO TEMPERATURES TODAY AND TONIGHT. WENT ON
THE COOLER SIDE OF GUIDANCE WITH MAXIMUM TEMPERATURES TODAY SINCE
MUCH OF THE MORNING WILL BE CLOUDY AND ANY BREAKS BETWEEN BANDS OF
THE HURRICANE MAY BE CONFINED TO THE WESTERN COUNTY WARNING AREA.

&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 400 AM EDT SATURDAY...

BY SUNDAY MORNING...IRENE WILL BE MOVING OVER SOUTHERN NEW ENGLAND.
IN THE WAKE OF THE STORM...ON SUNDAY INTO MONDAY WE TRANSITION INTO
A REGIME OF NORTHWEST FLOW ALONG WITH WEAK IMPULSES MOVING THROUGH
THIS FLOW. AT THE SURFACE...HIGH PRESSURE BUILDS INTO THE AREA FROM
THE WEST. THE GFS HINTS THAT ISOLATED SHOWERS ARE POSSIBLE ACROSS
THE WESTERN MOUNTAINS. WITH COVERAGE BEING SO LIMITED AND A DRY
COLUMN WILL CONTINUE DRY FORECAST...WITH AN OPTION TO MODIFY AND ADD
LATER IF TREND ON MODELS CONTINUE. PLAYED TEMPERATURES CLOSE TO
ADJMET WITH VALUES NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1210 PM EDT FRIDAY...

THIS PORTION OF THE FORECAST PACKAGE IS STILL LOOKING LIKE A PERIOD
OF LIMITED...IF ANY...PRECIPITATION WITH TEMPERATURES AROUND NORMAL
FOR THIS TIME OF THE YEAR. OUR WEATHER PATTERN WILL BECOME DOMINATED
BY AN AREA OF HIGH PRESSURE NEAR THE SURFACE...WITH WEAK PERIODIC
UPPER LEVEL DISTURBANCES TRYING TO MAKE HEADWAY INTO THE EDGE OF THE
HIGH. WHILE ISOLATED...DAYTIME CONVECTION WITHING AND ALONG THE
MOUNTAIN RIDGES CANNOT BE COMPLETELY RULED OUT...WILL BE HOLDING OFF
INCLUDING EVEN ISOLATED COVERAGE AT THIS TIME.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 735 AM EDT SATURDAY...

LEADING EDGE OF PRECIPITATION WITH HURRICANE IRENE WAS MOVING
GRADUALLY NORTHWEST AND WAS EXPECTED TO REACH THE DAN AREA AROUND
15Z...AND THE LYH AREA BEFORE 18Z. CONFIDENCE IS LOW THAT
CEILINGS WILL STAY MVFR WITH THE PRECIPITATION. DAN AND LYH MAY
STAY MVFR OR LOWER FOR MUCH OF THE DAY.

WINDS WILL ALSO INCREASE AS THE HURRICANE GETS CLOSER TO THE LOCAL
AIRPORTS. DAN AND LYH WILL HAVE THE STRONGEST WINDS TODAY AND
TONIGHT WITH GUSTS AROUND 40 KNOTS POSSIBLE.

EXPECT A RETURN TO VFR IN THE WAKE OF IRENE SUNDAY THROUGH
TUESDAY. NORTHWEST WINDS WILL STILL BE GUSTY ALL SITES SUNDAY ON
THE BACK SIDE OF IRENE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ024-034-035-
     044>047-058-059.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...DS
AVIATION...AMS/PC
Hazardous weather outlook, Aug 27, 4:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT SAT AUG 27 2011

NCZ001>006-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>045-
280930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
524 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-034-035-044>047-058-059-280930-
ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
524 AM EDT SAT AUG 27 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 27, 2:56 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT SAT AUG 27 2011

NCZ006-VAZ058-270915-
CASWELL NC-HALIFAX VA-
356 AM EDT SAT AUG 27 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT CASWELL AND HALIFAX
COUNTIES...

AT 353 AM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 7
MILES NORTHEAST OF VIRGILINA TO 12 MILES WEST OF CHAPEL HILL...MOVING
NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 25 TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY
HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 405 AM...
DRYBURG AROUND 440 AM AND PROSPECT HILL AROUND 515 AM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7913 3624 7916
      3625 7951 3686 7887 3674 7869 3670 7866
      3670 7864 3663 7855

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical storm. Local standard time, as filed.

Tropical Storm, Pittsylvania

When
August 27, 8:00 AM EST to 2:00 PM EST
Where
Pittsylvania forecast zone
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

About ten trees were blown down across the county starting around 9 AM local time.

Tropical Storm, Halifax

When
August 27, 9:00 AM EST to 3:00 PM EST
Where
Halifax forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

About 20 trees blew down across the county.

Tropical Storm, Amherst

When
August 27, 10:00 AM EST to 4:00 PM EST
Where
Amherst forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Around five trees were blown down across the county.

Tropical Storm, Buckingham

When
August 27, 10:00 AM EST to 4:00 PM EST
Where
Buckingham forecast zone
Property damage
$600
Reported by
Law Enforcement
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

A couple of trees were blown down.

Tropical Storm, Appomattox

When
August 27, 10:00 AM EST to 4:00 PM EST
Where
Appomattox forecast zone
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Eleven trees were blown down in the county, mostly after 100 PM.

Tropical Storm, Charlotte

When
August 27, 10:00 AM EST to 4:00 PM EST
Where
Charlotte forecast zone
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Around 12 trees were blown down beginning around noon.

Tropical Storm, Campbell

When
August 27, 10:00 AM EST to 4:00 PM EST
Where
Campbell forecast zone
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Three trees were blown down.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344501, 344882, 344874, 344876, 344878, 344880, 344883.